What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 8, 11:41 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 8, 11:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
141 AM EDT Thu Jul 9 2020
.SHORT TERM...(This evening through Thursday)
Issued at 356 PM EDT WED JUL 8 2020
Well, so far not quite as warm as was forecast thanks to some cirrus
convective contamination from storms across MN this morning. Didn't
cut them back too much, but took a couple degrees off across the
board to go with the trend through the day. A few thunderstorms made
their way into western UP this afternoon, but diminished quite
quickly as they propagated into an unfavorable convective
environment. Through the rest of the afternoon and into the evening,
temps may climb a few more degrees, but otherwise expecting more of
a filtered sun through the cirrostratus across the west and central
and status quo across the east.
Tonight, things become interesting fairly early on this evening as
CAMs suggest thunderstorms to develop across central MN and
propagate eastward. CAMs suggest upscale growth to occur earlyish on
as any isolated storms congeal into a MCS as they move over Lake
Superior into the UP circa 00UTC. Latest HRRR is suggesting a little
later closer to 02-04UTC. Either way, models suggest upwards of 2500
to 3000 J/kg of sfc CAPE, with bulk shear near 30kts and 0-3km
200m2/s2 helicity. The better shear remains just behind the CAPE
gradient, which should help keep the svr threat lower, but there is
some potential for strong to svr winds across western UP as the
storms move into the CWA. AS they continue to propagate eastward,
they move into a less favorable environment and as such, the CAMs
show a diminishing trend rather quickly, struggling to make it any
further than Marquette/Menominee counties.
Tomorrow, residual low-level moisture may lead to some morning fog
for some before skies become partly cloudy by mid morning/early
afternoon. Another hot and muggy day expected with highs a little
cooler in the west(mid to upper 80s), but near 90 across the central
and east where a little more sunshine is possible. With Tds in the
mid to upper 60s, the "feels like" temperatures will push in to the
low 90s for most. As a shortwave lifts north through WI tomorrow,
CAMs suggest another round of developing thunderstorms in the
afternoon/evening across the central, but better forcing remains
behind the instability and have cut back and slowed PoPs from the
going forecast. Seems like ARW core models are much faster to bring
these storms in with NMMB models keeping conv tightly tied to the
shortwave and developing weak sfc low.
.LONG TERM...(Thursday night through Wednesday)
Issued at 310 PM EDT WED JUL 8 2020
Generally progressive pattern will persist across the northern Lakes
through next week. Upper low moving into far northwestern Ontario
will push a weak cold front through the Upper Great Lakes and U.P.
Thursday night into Friday. Well defined MCV will eject out of the
Plains into the lower Lakes later Thursday into Friday. The end
result will be better upper forcing passing to the north and south
of the U.P. with the weak front the main forcing mechanism for
scattered showers and thunderstorms lingering across the area
Thursday night and moving eastward through Friday morning.
Dewpoints behind the front will fall off into the 50s especially
across the west by Friday afternoon. 85H temps will fall back into
the 10-12C range for the weekend allowing for more seasonable
temperatures through the weekend. 2 weak shortwaves in the west
northwesterly upper flow passing through later Saturday and on
Sunday may be enough to trigger a diurnal shower or tsra but
coverage of any precipitation will be small.
With ridging overhead on Monday expect a dry, seasonable day. Beyond
Monday the Upper Great Lakes will be on the northern fringe of a
nearly 600dam 500H ridge across the Ohio Valley. Shortwaves embedded
in the westerly flow may trigger some more organized shower and
thunderstorm activity by later next Tuesday into Wednesday.
Temperatures will return to their significantly above normal levels
by that time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 140 AM EDT THU JUL 9 2020
Showers with embedded thunderstorms associated with a large MCS will
affect the TAF sites early in the period. Mainly VFR conditions
should prevail but with occasional MVFR cigs/vsby possible with any
heavier showers or a thunderstorms. Some LLWS will also be possible
at KIWD overnight. Showers and thunderstorms may redevelop during
the afternoon, but confidence is not high enough for mention in the
TAF at this time.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 356 PM EDT WED JUL 8 2020
Patchy fog, locally dense at times, will continue through this
forecast period given the warm and moist airmass over the region.
This evening, thunderstorms are expected to move into the western
portions of Lake Superior. Some storms could be strong, capable of
producing gusty winds and heavy rain fall, capable of reducing
visibilities quickly. Expect fog to develop in locations that
receive the rainfall. Another small chance of thunderstorms are
possible across the east half tomorrow night. With the exception of
any gusty winds in these storms, winds are expected to be below 20
knots through the forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JAW
LONG TERM...MZ
AVIATION...JLB
MARINE...JAW
Hazardous weather outlook, Jul 8, 1:14 PM CST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
314 PM EDT Wed Jul 8 2020
MIZ001>007-009>014-084-085-091200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
314 PM EDT Wed Jul 8 2020 /214 PM CDT Wed Jul 8 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are possible in the far west. A few of the storms
could be strong. The storms will weaken as they move further east.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible again Thursday afternoon into Thursday
night mainly across the south central. A few of those storms
could be strong.
Hot and humid conditions will make Thursday feel like
it will be in the mid to upper 90s in some Upper Michigan
communities. Everyone is reminded to limit time outdoors during
peak heating, make sure you and your pets stay hydrated, and never
leave pets or passengers unattended in hot vehicles!
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-091200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
314 PM EDT Wed Jul 8 2020 /214 PM CDT Wed Jul 8 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible over the western Lake tonight. A few of
the storms could be strong.
Areas of fog are expected tonight. Some locally dense areas will
be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible over much of Lake Superior Thursday
through Thursday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-091200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
314 PM EDT Wed Jul 8 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are possible late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible Thursday into Friday. A few of the storms
could be strong.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MZ
In the hours before
Special weather statement, Jul 8, 10:26 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Marquette MI
1226 AM EDT Thu Jul 9 2020
MIZ002>004-084-090515-
Ontonagon MI-Baraga MI-Houghton MI-Southern Houghton MI-
1226 AM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUGHTON...NORTHWESTERN
BARAGA AND NORTHEASTERN ONTONAGON COUNTIES UNTIL 115 AM EDT...
At 1226 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Nisula, or 19 miles east of Ontonagon, moving east
at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Baraga and Keweenaw Bay around 110 AM EDT.
Other locations impacted by this storm include Arnheim, Tapiola, Twin
Lakes, Pelkie and Winona.
LAT...LON 4679 8899 4697 8900 4704 8830 4677 8828
TIME...MOT...LOC 0426Z 284DEG 22KT 4684 8890
07
Special weather statement, Jul 8, 10:31 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
1131 PM CDT Wed Jul 8 2020
MIZ010-011-090515-
Iron MI-Dickinson MI-
1131 PM CDT Wed Jul 8 2020
...SPECIAL WEATHER STATEMENT...
At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crystal Falls, moving east at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Channing, Sagola, Caspian,
Gaastra, Alpha, Way Dam, Bewabic State Park and Mineral Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4600 8846 4599 8849 4602 8851 4601 8859
4602 8860 4599 8862 4610 8870 4629 8819
4607 8802 4598 8842
TIME...MOT...LOC 0431Z 248DEG 18KT 4607 8845
JPSpecial weather statement, Jul 8, 10:53 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Marquette MI
1253 AM EDT Thu Jul 9 2020
MIZ002-004-009-010-084-090530-
Ontonagon MI-Baraga MI-Gogebic MI-Southern Houghton MI-Iron MI-
1253 AM EDT Thu Jul 9 2020
...SPECIAL WEATHER STATEMENT...
At 1253 AM EDT/1153 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Sidnaw to
6 miles southwest of Eagle River. Movement was east at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Iron River, Watersmeet, Stambaugh, Amasa, U.S. 141 between Covington
and Amasa, Caspian, Tamarack Lake, Hagerman Lake, Golden Lake,
Mineral Hills, Paint Lake, Gibbs City, Ned Lake and Bone Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4646 8898 4648 8812 4645 8811 4601 8871
4603 8884 4614 8909 4618 8932
TIME...MOT...LOC 0453Z 265DEG 29KT 4641 8872 4582 8932
JPSpecial weather statement, Jul 8, 11:30 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Marquette MI
130 AM EDT Thu Jul 9 2020
MIZ005-010-011-090615-
Marquette MI-Iron MI-Dickinson MI-
130 AM EDT Thu Jul 9 2020
...SPECIAL WEATHER STATEMENT...
At 130 AM EDT/1230 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near U.S. 141 between
Covington and Amasa to 12 miles east of Eagle River. Movement was
east at 30 mph.
Half inch hail and winds in excess of 35 mph will be possible with
these storms.
Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Squaw Lake, Amasa, Channing,
Witch Lake, U.S. 141 between Covington and Amasa, Republic, Caspian,
Gaastra, Alpha, Way Dam, Stager, Hagerman Lake, Silver Lake near
Channing, Peavy Falls Dam, Mineral Hills, Bewabic State Park and
Gibbs City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4596 8832 4599 8837 4598 8842 4600 8847
4599 8849 4602 8851 4601 8859 4602 8860
4599 8862 4599 8866 4602 8869 4603 8884
4608 8896 4639 8872 4638 8780 4595 8824
TIME...MOT...LOC 0530Z 271DEG 25KT 4633 8842 4585 8901
JPSpecial weather statement, Jul 9, 12:17 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Marquette MI
217 AM EDT Thu Jul 9 2020
MIZ005-010>012-090645-
Marquette MI-Iron MI-Menominee MI-Dickinson MI-
217 AM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON...DICKINSON...
NORTH CENTRAL MENOMINEE AND SOUTHERN MARQUETTE COUNTIES UNTIL 245 AM
EDT/145 AM CDT/...
At 217 AM EDT/117 AM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Florence, or 10 miles southeast of
Crystal Falls, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crystal Falls, Felch, Foster City, La Branche, Channing, Sagola, Way
Dam, Ralph, Granite Bluff, Hardwood, Silver Lake near Channing, Peavy
Falls Dam, Northland, Randville and Merriman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4591 8810 4592 8810 4592 8813 4596 8819
4594 8821 4596 8827 4617 8835 4625 8763
4586 8742
TIME...MOT...LOC 0617Z 269DEG 43KT 4601 8815
JPSpecial weather statement, Jul 9, 12:35 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
135 AM CDT Thu Jul 9 2020
MIZ011-012-090715-
Menominee MI-Dickinson MI-
135 AM CDT Thu Jul 9 2020
...SPECIAL WEATHER STATEMENT...
At 134 AM CDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, moving east at 30 mph.
Winds in excess of 35 mph will be possible with this storm.
Locations impacted include...
Iron Mountain, Kingsford, Norway, Hermansville, Niagara, Aurora,
Waucedah, Quinnesec, Loretto, Granite Bluff, Vulcan, Cunard and
Merriman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4569 8780 4575 8788 4576 8798 4579 8800
4578 8809 4581 8814 4587 8807 4589 8810
4592 8810 4593 8812 4594 8812 4594 8754
4566 8760
TIME...MOT...LOC 0634Z 268DEG 25KT 4585 8797
JP